Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 90, NWS San Diego, CA

August 5, 2005San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 5, 2005, 1:50 PM PDT for San Diego County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2005, 1:50 PM PDT (20:50 UTC)
Expired
Aug 5, 2005, 5:45 PM PDT
In force
4 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 56 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 052051
FFWSGX
CAC073-060045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 545 PM PDT

* AT 150 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  FLASH FLOODING FROM THUNDERSTORMS NEAR BOULEVARD...TIERRA DEL 
  SOL...AND LIVE OAK SPRINGS. THIS IS ALONG INTERSTATE 8 BETWEEN 
  KITCHEN CREEK ROAD AND TECATE SUMMIT. 

  ADDITIONAL THUNDERSTORMS WILL DEVELOP IN PORTIONS OF THE EASTERN 
  SAN DIEGO COUNTY MOUNTAINS AND DESERTS...WITH LOCALLY HEAVY 
  DOWNPOURS AND FLASH FLOODING. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
  WARNER SPRINGS...MOUNT LAGUNA...OAK GROVE...LAKE HENSHAW... 
  CUYAMACA PEAK...AGUA CALIENTE SPRINGS AND OCOTILLO WELLS.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED NEAR HEAVY DOWNPOURS. MUD 
SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT 
IN THEIR PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3258 11655 3261 11611 3343 11608 3342 11692

$$

LAVIS
2 follow-up statements
000 
WGUS76 KSGX 052208
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
305 PM PDT FRI AUG 5 2005

CAC073-060045-
SAN DIEGO CA-
305 PM PDT FRI AUG 5 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 545 PM PDT FOR EASTERN SAN
DIEGO COUNTY...

AT 300 PM PDT...THUNDERSTORMS WERE DEVELOPING NEAR WARNER SPRINGS. 
THUNDERSTORMS IN THE SOUTH COUNTY HAD TEMPORARILY DECREASED...BUT 
PRODUCED LOCALLY HEAVY RAINFALL NEAR PINE VALLEY...KITCHEN CREEK 
ROAD...AND TIERRA DEL SOL. ADDITIONAL THUNDERSTORMS WILL DEVELOP 
THIS AFTERNOON...BRINGING LOCALLY HEAVY DOWNPOURS AND FLOODING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER 
SPRINGS...RANCHITA...PALOMAR MOUNTAIN AND AGUA CALIENTE SPRINGS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3258 11655 3261 11611 3343 11608 3342 11692

$$

LAVIS
000 
WGUS76 KSGX 052341
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
440 PM PDT FRI AUG 5 2005

CAC073-052352-
SAN DIEGO CA-
440 PM PDT FRI AUG 5 2005 

...THE FLASH FLOOD WARNING FOR EASTERN SAN DIEGO COUNTY IS
CANCELLED...

AT 430 PM...SHOWERS AND THUNDERSTORMS HAD DIMINISHED OVER THE AREA 
SO THE FLASH FLOOD WARNING HAS BEEN CANCELLED. 

LAT...LON 3258 11655 3261 11611 3343 11608 3342 11692

$$

LAVIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 9:30 AM PDT, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 5, 9:30 AM PDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT FRI AUG 5 2005

.SYNOPSIS...MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...MAINLY IN THE
AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS THROUGH THE WEEKEND. A SHALLOW MARINE
LAYER WILL CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE
NIGHTS AND MORNINGS...LINGERING NEAR SOME BEACHES INTO THE
AFTERNOONS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A FEW THUNDERSTORMS MOVED ACROSS THE UPPER DESERTS THIS MORNING. LOW
CLOUDS AND FOG WERE INTO THE IMMEDIATE COASTAL AREAS AND STRATUS
REMAINS EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING WAS MOIST AND
UNSTABLE WITH MID LEVEL MOISTURE IN WEAK ELY FLOW AND PW OF 1.56
INCHES. ONSHORE GRADIENTS WITH ABOUT 4 MB SAN-IPL.

THE STRONG UPPER HI WILL REMAIN OVER THE SW THROUGH THE SHORT TERM
WITH THE CENTER OF THE HI GRADUALLY SHIFTING FROM NV INTO UT. THIS
WILL MAINTAIN A WEAK MOIST ELY FLOW THROUGH THE MID LEVELS FOR
CONTINUED THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...ESPECIALLY IN
THE AFTERNOONS AND EVENINGS. THE STORMS WILL LIKELY CAUSE FLASH
FLOODING AND A FEW COULD BE SEVERE. A FEW STORMS COULD DRIFT W OF
THE MOUNTAINS. AN INVERTED TROUGH MOVING ACROSS NRN BAJA AND OUTFLOW
FROM AZ COULD HELP STORMS CONTINUE THROUGH TONIGHT. THE MARINE LAYER
WILL REMAIN SHALLOW AND CONFINED TO NEAR THE COAST. MINOR TEMP
CHANGES THROUGH MON.

LONGER RANGE PROGS INDICATE THE UPPER HI WILL BECOME CENTERED NEAR
THE 4 CORNERS AREA DURING THE EARLY TO MIDDLE PART OF NEXT WEEK
WHICH WILL CONTINUE THE MONSOONAL CONVECTION. THE HI MAY SHIFT E
TOWARD THE END OF NEXT WEEK FOR A GRADUAL DECREASE IN CONVECTIVE
ACTIVITY...ALTHOUGH STILL EXPECT A FEW AFTERNOON THUNDERSTORMS IN
THE MOUNTAINS AND DESERTS.

&&

.AVIATION...THE EASTERLY MONSOONAL FLOW HAS PREVENTED THE MARINE
LAYER FROM MOVING INLAND OVERNIGHT SO...THIS MORNING LOW CIGS ARE
RESTRICTED TO THE COASTAL AREAS AND ARE ALREADY BEGINNING TO BURN
OFF. EXPECT CLEARING ALL THE WAY TO THE BEACHES AS THE MARINE LAYER
DEPTH IS ABOUT 1200 FEET.

DEEP CONVECTION WILL AGAIN DEVELOP OVER THE LOCAL MOUNTAINS BY LATE
MORNING OR EARLY AFTERNOON. SEE TWB432.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 10 AM TO 8 PM TODAY FOR THE HIGHER MOUNTAINS
AND FOR THE DESERTS.

&&

PUBLIC...ATKIN
AVIATION...PG
Hazardous weather outlook, Aug 5, 4:00 AM PDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT FRI AUG 5 2005

CAZ055-056-058-052300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT.
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN
EXCESS OF 60 MPH ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FROM
1000 AM UNTIL 800 PM TODAY. SEE LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
IS SIGNIFICANT.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TODAY.

CAZ060-061-062-052300-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH
LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. A
FLASH FLOOD WATCH IS IN EFFECT FROM 1000 AM UNTIL 800 PM TODAY. SEE
LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TODAY.

CAZ048-050-052300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
400 AM PDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VALLEY AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY
WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY AND SUNDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

NNNN

In the hours before

Local storm report, Aug 5, 1:33 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
133 PM PDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     FLASH FLOOD      LAKE ARROWHEAD          34.26N 117.19W
08/05/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            30026 N. SHORE DR - WESTBOUND LANES FLOODED

&&

BDOYLE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:09 PM PDTFlash Flood WarningSGXSan Diego66 min
Aug 5, 12:30 PM PDTFlash Flood WarningSGXSan Bernardino4 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.